Hail, El Paso
- When
- July 5, 5:14 PM MST to 5:17 PM MST
- Where
- El Paso County, 3.62 mi SSW of Black Forest
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -104.720
Trained spotter reported half-dollar size hail.
A series of late evening strong to severe thunderstorms quickly developed over the high terrain of the Rampart Range and moved eastward towards Colorado Springs, Black Forest, Fountain, Hanover and eventually Boone, CO. Large hail was reported in several places.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A series of late evening strong to severe thunderstorms quickly developed over the high terrain of the Rampart Range and moved eastward towards Colorado Springs, Black Forest, Fountain, Hanover and eventually Boone, CO. Large hail was reported in several places. Some hailstones reached 2.5 inches in diameter near Black Forest, CO.
The storms continued to move east into the eastern plains of Colorado where they weakened but produced a prolific lightning show. Regional lightning detection equipment reported over 2,000 cloud to ground lightning strikes within 2 hours across the eastern Colorado plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 5, 2:08 PM MST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 308 PM MDT Fri Jul 5 2019 .SHORT TERM...(This evening through Saturday) Issued at 252 PM MDT Fri Jul 5 2019 Currently...Plenty of llvl moisture to tap into along the eastern mts...I-25 corridor and the eastern plains this afternoon as evidenced by the easterly surface winds and dewpoints in the 50s and 60s. Temps have climbed into the 80s as of 2 pm, and convection is starting to get organized over the southern Sangres and the Raton Mesa. Tonight and Tomorrow...Pattern remains the same over the next 24 hrs, as the upper ridge of high pressure persists over TX and OK. Easterly upslope flow will continue across the eastern plains through tomorrow, keeping the llvl moisture pool in place. Ongoing convection is expected to blossom and propagate east across the plains later this aftn and eve, and continue until around midnight. Latest SPC outlook has much of the plains in a Slight risk for severe weather tonight, and a severe thunderstorm watch is likely for strong damaging winds and large hail. There will be a lull in activity overnight with just some isolated showers possible across the far east, as well as the chance for some lower clouds banked up the eastern slopes of the e mts overnight into tomorrow morning. Tomorrow the area repeats the whole process, and SPC currently paints all of the plains in a Marginal risk box. The one thing to watch for, however, will be whether or not the plains will be under thick enough cloud cover and remain too stable for convection to explode once again. For now will plan on a repeat performance beginning late tomorrow morning. For the San Luis Valley, Lake and Chaffee Counties and the Continental Divide, these areas have been somewhat shielded from all the activity recently due to the llvl moisture pooling east of the southern Front Range. Convection this evening should be isolated at best, with clear skies overnight. Isolated to low-end scattered convection will likely develop by midday over the higher peaks. Area burn scars will continue to be threatened with any slow-moving thunderstorms that develop, as precipitable water amounts are increasing. Events scheduled across the region this weekend should remain vigilant of rapidly changing weather conditions. Minimum temps tonight are expected to drop into the 40s to around 50F for the high valleys, and 50s to lower 60s for the plains. Latest guidance indicates slightly cooler conditions tomorrow, with highs in the 70s for the high valleys and 70s to lower 80s for the plains. Moore .LONG TERM...(Saturday night through Friday) Issued at 252 PM MDT Fri Jul 5 2019 Moisture increases for Saturday and Sunday across southern CO as southwesterly flow taps deeper moisture from the south and shortwave trof across southern CA works its way northeastward around the the northwest periphery of the southern U.S. upper high. Arrival of this feature Saturday afternoon appears to time well with solar heating and destabilization for another round of afternoon thunderstorms, this time with more activity across the mountains and valleys as precipitable waters increase from .25 to .50 today to .50 to .75 on Saturday. Both NAM and GFS indicate at H5 jet feature lifting up from NM Saturday afternoon towards the Raton Mesa region which will also provide forcing for storms, reasonable steering flow aloft to keep storms moving, and increased flow aloft to result in stronger deep layer shears for storm organization. Highest CAPE and shear will be along and east of the southeast mountains with 1000-1500+ J/kg and 30-40 kts of deep layer shear. There are some uncertainties with regard to presence of a CAP across the plains which may suppress thunderstorms to along the Raton and points southward as portrayed in the NAMNest. GFS portrays a wetter more active pattern for the southeast plains through the evening. Will just have to see how things progress over the next 24 hours to determine severe potential, but either way, it does appear to be an active day for thunderstorms over the mountains with the potential for flash flooding on burn scars should they take a direct hit, and perhaps at least a marginal risk for severe thunderstorms across the eastern half of the district if instability can be realized. Sunday appears to have a little less forcing, but still plenty of moisture as precipitable waters increase a tad more across the mountains. Looks like another active day for thunderstorms across the mountains with weaker flow aloft resulting in lower deep layer shears and slower storm motions. Think threat this day will revolve more around burn scar flash flooding. Monday marks the beginning of a short lived drying trend. Another shortwave trough dampens out as it moves across western and northern CO. With decent forcing this day, suspect mountain convection will be active again and burn scars will need to be monitored closely for the ever persistent flash flood threat. Drier air works in for Tuesday and Wednesday which should result in more isolated high based thunderstorms across the mountains and adjacent plains producing gusty winds and lightning. Will still need to watch for the potential for dry line thunderstorms across the far eastern plains on Wednesday. Upper high center builds northward and re-establishes over CO through late week. The heat will turn up once again across CO while pattern recognition suggests the monsoon tap will sets up across AZ and UT at some point. Expect moisture to recycle within the upper high to provide better chances for slow moving mountain thunderstorms towards the end of the week with GFS suggesting an eastward shift of the upper high and perhaps a more sustained tap of monsoon moisture into next weekend. Time will tell. -KT && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 252 PM MDT Fri Jul 5 2019 VFR conditions expected across much of the forecast area over the next 24 hrs, including the three main TAF sites of KCOS, KPUB and KALS. Thunderstorm activity is forecast to continue along the I-25 corridor and eastern plains until 03-04z tonight as activity propagates east. Areas where storms do develop will see temporary IFR conditions due to reduced vsby and lowered cigs. There is also the chance for MVFR conditions due to lowered cigs late tonight along the I-25 corridor, affecting KCOS and KPUB after 09z-10z. Isolated storms will once again develop over the peaks of the eastern mts between 17z-18z tomorrow. Moore && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOORE LONG TERM...KT AVIATION...MOORE
Hazardous Weather Outlook National Weather Service Pueblo CO 1108 AM MDT Fri Jul 5 2019 COZ058>089-093>099-061715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1108 AM MDT Fri Jul 5 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible over the Sangre de Cristo mountains and the central mountains this afternoon and evening, with scattered thunderstorms expected this afternoon and into the late night hours over the Pikes Peak region and the plains. The main storm risks will be lightning, gusty outflow winds, and with some of the stronger storms, small hail. However, there will be a chance for severe storms across the plains, with the greatest risk likely being from El Paso County to Crowley, Bent, Kiowa and Prowers Counties. The main severe risks will be hail up to the size of golf balls, and winds gusts around 60 mph. High river flows from snow melt runoff will continue today, with portions of the Arkansas River and the Rio Grande running high. Some minor flooding is expected in the lower Arkansas River Valley near Avondale. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous showers and thunderstorms can be expected across the area Saturday and Sunday, mainly in the afternoon and evening hours. On Saturday, the best coverage of storms will be across eastern mountains and plains, while on Sunday areas over and near the higher terrain look to have the best coverage of storms. With ample available moisture, storms will be capable of producing heavy rainfall, leading to the potential for flash flooding, especially if storms move across the newer burn areas of the Spring, Junkins or Hayden Pass burn scars. Other storm threats will be dangerous cloud to ground lightning, gusty outflow winds up to 50 mph, with hail to the size of nickels possible with the stronger storms. For Monday through Thursday, a warmer and drier weather pattern starts to take shape. However, there will continue to be daily thunderstorm chances, with the best coverage of storms over and near the higher terrain in the afternoon and evening hours. The main storm threats through this period will be lightning and gusty winds up to 50 mph, with stronger storms capable of producing small hail and locally heavy rain. Rivers and streams will continue to flow high due to snow melt run off through the next several days. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening, over the southeast plains. 27/31
Special Weather Statement National Weather Service Pueblo CO 320 PM MDT Fri Jul 5 2019 COZ088-094-052200- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 320 PM MDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 400 PM MDT... At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over Trinchera, or 22 miles northwest of Des Moines, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Branson and Trinchera. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3718 10410 3726 10384 3700 10375 3700 10408 TIME...MOT...LOC 2119Z 257DEG 11KT 3706 10401 MOORE
Special Weather Statement National Weather Service Pueblo CO 510 PM MDT Fri Jul 5 2019 COZ081-084-052330- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 510 PM MDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 530 PM MDT... At 510 PM MDT, Doppler radar was tracking a strong thunderstorm over Palmer Lake, or 20 miles north of Colorado Springs, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Monument, Palmer Lake and Gleneagle. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3902 10465 3909 10503 3913 10503 3913 10465 TIME...MOT...LOC 2310Z 268DEG 27KT 3912 10494 BL
Special Weather Statement National Weather Service Pueblo CO 517 PM MDT Fri Jul 5 2019 COZ074-075-088-052345- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 517 PM MDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 545 PM MDT... At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near Stonewall, or 25 miles south of Indian Creek on the southeastern Spring Brun Scar, moving north at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stonewall. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3700 10492 3704 10514 3725 10514 3722 10482 TIME...MOT...LOC 2317Z 183DEG 15KT 3709 10503 MOORE
Special Weather Statement National Weather Service Pueblo CO 528 PM MDT Fri Jul 5 2019 COZ085-086-060000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 528 PM MDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 600 PM MDT... At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near Hanover, or 22 miles north of Pueblo, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hanover. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3850 10462 3864 10467 3875 10431 3852 10422 TIME...MOT...LOC 2328Z 261DEG 24KT 3858 10454 BL
Special Weather Statement National Weather Service Pueblo CO 554 PM MDT Fri Jul 5 2019 COZ084-085-060030- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 554 PM MDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL 630 PM MDT... At 553 PM MDT, Doppler radar was tracking a strong thunderstorm near Hanover, or 19 miles southeast of Colorado Springs, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Schriever AFB, Ellicott and Hanover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3860 10450 3869 10463 3894 10441 3876 10414 TIME...MOT...LOC 2353Z 224DEG 17KT 3870 10450 BL
Special Weather Statement
National Weather Service Pueblo CO
557 PM MDT Fri Jul 5 2019
COZ084-085-060030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
557 PM MDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
630 PM MDT...
At 557 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Forest, or 13 miles northeast of Colorado Springs, moving
northeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Northern Colorado Springs, Air Force Academy, Black Forest and
Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3907 10431 3887 10478 3897 10486 3913 10466
3913 10438
TIME...MOT...LOC 2357Z 229DEG 22KT 3900 10470
BLThe Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
13 hail. Local standard time, as filed.
Trained spotter reported half-dollar size hail.
Trained spotter reported quarter size hail.
Trained spotter reported lime size hail.
Trained spotter reported quarter size hail.
Trained spotter reported quarter size hail.
Trained spotter reported tennis ball size hail.
Trained spotter reported quarter size hail.
Trained spotter reported quarter size hail.
National Weather Service employee reported half-dollar size hail.
Trained spotter reported quarter size hail.
Trained spotter reported quarter size hail.
Public reported nickel size hail.
Public reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847408, 847410, 847411, 847412, 847413, 847414, 847416, 847417, 847418, 847419, 847421, 847422, 847423.